New York, 2011

Heavy Snow in New York, February 20 to 21, 2011

February 20 to 21, 2011 · NWS BUF · 3 events in 3 counties and zones

Low pressure moved rapidly from Illinois to Pennsylvania and spread a general snowfall across the western southern tier of New York Low pressure moved rapidly from Illinois to Pennsylvania and spread a general snowfall of up to a foot of snow across the western southern tier of New York. Specific snowfall amounts included: 11 inches at Portville and 10 inches at Forestville and Whitesville.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure moved rapidly from Illinois to Pennsylvania and spread a general snowfall across the western southern tier of New York Low pressure moved rapidly from Illinois to Pennsylvania and spread a general snowfall of up to a foot of snow across the western southern tier of New York. Specific snowfall amounts included: 11 inches at Portville and 10 inches at Forestville and Whitesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 20, 6:48 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 20, 6:48 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EST SUN FEB 20 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE RAPIDLY FROM ILLINOIS TO PENNSYLVANIA AND
SPREAD ACCUMULATING SNOW ACROSS ALL OF WESTERN AND CENTRAL NEW YORK
TONIGHT. THE SNOW SHOULD END FAIRLY QUICKLY ON MONDAY AS THE LOW
PULLS OFF THE COAST BUT CLOUDINESS WILL REMAIN. DRY COLD WEATHER
WILL RETURN FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS DOWN
ACROSS THE LAKES. LOW PRESSURE LIFTING OUT OF THE TENNESSEE AND OHIO
VALLEYS WILL BRING THE NEXT THREAT OF PRECIPITATION TO OUR REGION
LATER THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
315 PM UPDATE...BRIGHT SUNNY AND CRISP WEATHER GRACED ALL OF WESTERN
AND EVENTUALLY CENTRAL NEW YORK TODAY. HOWEVER...BIG CHANGES ARE ON
OUR HORIZON. ALL EYES ARE ON LOW PRESSURE OVER IOWA THIS AFTERNOON
WHICH WILL MOVE RAPIDLY EASTWARD TO NEAR PITTSBURGH BY 12Z MONDAY
AND THEN WEAKEN AS IT PUSHES OFF THE COAST MON AFTERNOON. PLENTY OF
IMPRESSIVE DYNAMICS AHEAD OF THIS SYSTEM WITH A STREAK OF MDT-HEAVY
PCPN ADVANCING ACROSS SRN WISC AND SRN MICH TO ABOUT TOLEDO AT 19Z.
MODELS ALL IN VERY GOOD AGREEMENT WITH TAKING A STRIP OF HEAVY
QPF...SOME 50 MILES WIDE...FROM ABOUT DET-FNT ACROSS LK ERIE TO ERIE
PA AND ACROSS OUR WRN SRN TIER. 12Z RUNS ARE ALL SLIGHTLY COLDER AND
A BIT FURTHER SOUTH WITH THIS AXIS THAN PREV RUNS AND THIS HAS BEEN
THE TREND...AND THEY ALSO TIGHTEN NORTHERN GRADIENT...WITH
AVERAGE QPF RANGING FROM ABOUT 0.3 AT ROC TO 0.5 BUF TO ABOUT 1.0 INCH
ALONG SRN TIER BORDER WITH PA. FIGURING A LOSS OF 0.1 OR SO DUE TO
EVAPORATION ON FRONT END...AND A RATIO OF MAYBE 12:1...THIS WOULD
GIVE ACCUMS RANGING FROM 3 INCHES NR LK ONTARIO AN ROC AREA TO 4-6
BUF AREA TO 6-10 SRN TIER. LOOK FOR START TIME IN 00-02Z TIME FRAME
CHAUT CO...02-04Z BUF TO ROC AND NEAR 06Z OSW CTY. NEARLY ALL OF THE
SNOW WILL FALL IN A 8-12 HOUR PERIOD...HEAVIEST IN 4-6 HRS BETWEEN
ABOUT 04Z AND 10Z.

WITH THE COLDER SOLUTION...THREAT FOR A MIX ACROSS SRN TIER IN
LESSENED...SO WILL GO WITH JUST ABOUT ALL SNOW THERE NOW...STILL
CANT RULE OUT A BIT OF SLEET NEAR START...BUT AREAS IN SRN MICH/SRN
WISC WHICH STARTED AS A MIX WENT TO SNOW ONCE PRECIP GOT HEAVIER AND
SAME SHOULD HAPPEN OVER HERE. EVEN A BIT OF LIGHTNING NR CHICAGO BUT
THAT SHOULD STAY TO OUR SOUTH.

WITH HIGHER QPF AND COLDER SOLUTION...SRN TIER ACCUMS WILL BE
HIGHER...SO UPGRADED CHAUT/CATT/ALLEG COS TO A WARNING FOR AN
AVERAGE OF 6-10 INCHES. WILL HOLD ADVISORIES AS IS ELSEWHERE...BUT
IT MAY BE A STRETCH NR LK ONTARIO FROM ROC TO OSWEGO. FURTHER
NORTH...LOOK FOR 1-3 JEFF/LEWIS COS IN 06-12Z TIME FRAME.

SNOW SHOULD TAPER OFF FAIRLY QUICKLY EARLY MONDAY...WITH SOME LGT
SNOW LINGERING THROUGH MIDDAY IN MOIST NE FLOW. SOME CLEARING
POSSIBLE OVER NORTH COUNTRY IN AFTERNOON BUT DOUBTFUL FURTHER WEST
IN UPSLOPE FLOW OFF LK ONT. N-NE BREEZE WILL PICK UP IN AFTERNOON
TOO...WITH TEMPS ONLY IN L-M 20S AT BEST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MONDAY NIGHT...ANY LINGERING SNOWS SHOULD COME TO AN END AS ARCTIC
HIGH PRESSURE PRESSES DOWN FROM THE NORTHWEST. VERY COLD OVERNIGHT
LOWS IN THE SINGLE NUMBERS TO AROUND ZERO ACROSS THE NORTH COUNTRY.

LOW PRESSURE PASSING WELL SOUTH OF THE REGION WILL DRAW THE COLDER
AIR ACROSS LAKE ONTARIO BUT THE DRY AIR AND SUBSIDENCE SHOULD ONLY
OFFER SLIGHT CHANCE OF LAKE SNOW...ONLY FLURRIES EXPECTED.

FAIR BUT COLD DAY ON TUESDAY AS HIGH PRESSURE AT THE SURFACE AND
ALOFT PREVAILS WITH HIGHS IN THE MID TEENS TO LOWER 20S AT BEST.

EXPECT CLEAR SKIES AND COLD TEMPS AGAIN TUESDAY NIGHT WITH LOWS IN
THE SINGLE NUMBERS TO THE LOW TEENS SOUTH OF LAKE ONTARIO.

HIGH PRESSURE IS CENTERED OVER NEW YORK ON WEDNESDAY MORNING THEN
MOVES SLIGHTLY TO THE EAST OF THE FORECAST AREA IN THE AFTERNOON.
ABUNDANT SUNSHINE WITH A WEAK SOUTHERLY FLOW DEVELOPING SHOULD HELP
TEMPS REACH THE MID 20S EAST OF LAKE ONTARIO AND THE LOWER 30S
ELSEWHERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE REMAINS IN CONTROL FOR WEDNESDAY NIGHT AND EARLY
THURSDAY WITH CLEAR SKIES. TEMPS OVERNIGHT WONT BE AS COLD WITH LOWS
IN THE TEENS TO LOW 20S. HIGHS ON THURSDAY WILL BE QUITE A BIT
MILDER WITH TEMPS IN THE MID TO UPPER 30S EAST OF LAKE ONTARIO AND
ON THE LOWER 40S FOR THE REST OF THE FORECAST AREA. ONE AREA OF LOW
PRESSURE LIFTING NORTHWARD ACROSS THE WESTERN GREAT LAKES WITH THE
NORTHERN BRANCH JET WILL MOVE TO SOUTH OF JAMES BAY BY THURSDAY
AFTERNOON. ANOTHER SURFACE LOW ASSOCIATED WITH A PACIFIC WAVE MOVING
ACROSS THE SOUTHERN PLAINS WILL REACH THE MIDDLE MISSISSIPPI VALLEY
BY THURSDAY EVENING. THE FRONTAL SYSTEM BETWEEN THE TWO SURFACE LOWS
WILL BRING CHANCE POPS INTO THE FORECAST AREA ON THURSDAY AFTERNOON
WITH A CHANCE OF RAIN SHOWERS...THEN CROSS THE REGION DURING
THURSDAY NIGHT WITH A CHANGEOVER TO SCATTERED SNOW SHOWERS.

THE SOUTHERN BRANCH SYSTEM THEN DEEPENS AS IT MOVES TO THE MID
ATLANTIC COAST ON FRIDAY...AND HERE IS WHERE THE GFS AND ECMWF
DIVERGE. EC WANTS TO LIFT THIS SURFACE LOW MORE TO THE NORTHEAST
WHICH TRACKS IT ACROSS WESTERN PA AND CENTRAL NY...BRINGING A
STRONGER WARM INFLUX IN THE LOWER LEVELS WHICH WOULD RESULT IN
MILDER TEMPS THURSDAY NIGHT AND MORE WET PRECIP. GFS IS MORE
EASTWARD IN ITS TRACK WITH COLDER AIR ACROSS THE REGION AND MORE
SNOW THAN RAIN. GFS HAS BEEN MORE PERSISTENT IN THE TRACK OF THE
LOW...EC HAD BEEN MORE UP THE COAST ON PREVIOUS RUNS. WILL STAY WITH
THE GFS AND THE COLDER OPTION AND THE SNOWIER SCENARIO.

EC AND GFS THAN AGREE AFTER THE LOW MOVES OUT OT THE PICTURE...WITH
A ZONAL FLOW ALOFT AND HIGH PRESSURE BUILDING IN FROM NORTH OF THE
GREAT LAKES. AN UPPER TROUGH DROPPING SOUTHEASTWARD AROUND THE
WESTERN SIDE OF THE POLAR VORTEX WILL BRING A CHANCE OF SNOW SHOWERS
TO THE REGION THROUGH NEXT WEEKEND...WITH SUBFREEZING TEMPS TO
RETURN THROUGH THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE OVER IOWA WILL TRACK EAST TO NEAR PITTSBURGH
TONIGHT...BEFORE MOVING OFF THE MID ATLANTIC COAST DURING THE
COURSE OF MONDAY. THE LEADING EDGE OF THE SNOW ASSOCIATED WITH
THIS LOW HAS JUST ABOUT REACHED KJHW AS OF 2340Z...AND WILL SPREAD
ACROSS THE REMAINDER OF REGION THIS EVENING...REACHING KBUF-KIAG
AROUND 01Z...KROC AROUND 02Z...AND KART BY 04Z-05Z.

AS THE SNOW SPREADS ACROSS THE REGION...CONDITIONS WILL DROP TO
IFR FAIRLY QUICKLY. A PERIOD OF STEADIER SNOW DURING THE LATE
EVENING AND OVERNIGHT HOURS SHOULD EVENTUALLY BRING CONDITIONS
DOWN TO LIFR/CLOSE TO AIRFIELD MINIMUMS AT TIMES FOR MUCH OF THE
AREA SOUTH OF LAKE ONTARIO...WHILE SOMEWHAT LIGHTER SNOW ACROSS
THE NORTH COUNTRY SHOULD RESULT IN CONDITIONS GENERALLY REMAINING
IFR IN THAT AREA.

AS THE CENTER OF THE LOW PASSES BY LATER TONIGHT AND EARLY
MONDAY...THE SNOW WILL LIGHTEN UP CONSIDERABLY AND EVENTUALLY
TAPER OFF TO JUST SOME LEFTOVER FLURRIES BY MID-LATE MORNING.
THIS WILL ALLOW FOR IMPROVEMENT TO MVFR DURING THE COURSE OF
TOMORROW MORNING...WITH IMPROVEMENT TO VFR POSSIBLE ACROSS THE
NORTH COUNTRY. THEREAFTER...GENERAL MVFR TO LOW VFR CONDITIONS IN
LOWER CLOUDS ARE EXPECTED FOR THE REMAINDER OF THE TAF PERIOD.

OUTLOOK...
MONDAY NIGHT...MVFR/VFR.
TUESDAY THROUGH THURSDAY...MAINLY VFR.
FRIDAY...MVFR/IFR IN SNOW.

&&

.MARINE...
SMALL CRAFT ADVISORIES WILL BE NECESSARY AGAIN ON LK ONTARIO...
BEGINNING AT 09Z MONDAY WEST OF SODUS BAY AND BY 15Z EAST TO
MEXICO BAY AS NORTH TO NORTHEAST WINDS INCREASE. WE WILL EXTEND
THEM THROUGH 15Z TUESDAY.

LOW PRESSURE WILL MOVE BY JUST SOUTH OF THE REGION TONIGHT AND
MONDAY MORNING. NORTHEAST WINDS WILL INCREASE IN RESPONSE TO A
TIGHTENING PRESSURE GRADIENT BETWEEN THIS SYSTEM AND HIGH PRESSURE
OVER NORTHERN ONTARIO AND QUEBEC.

ICE FISHERMAN AND SNOWMOBILERS WHO VENTURE OUT ON LAKE ERIE SHOULD
BE ADVISED THAT NORTHEAST WINDS LATE TONIGHT AND MONDAY MAY RESULT
IN THE PACK ICE SEPARATING FROM THE SHORELINE AND PUSHING OUT INTO
THE LAKE...LEAVING NO ROUTE BACK TO SHORE. FURTHERMORE...THE RECENT
WARM WEATHER AND STRONG WINDS HAVE RESULTED IN DANGEROUS ICE
CONDITIONS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 11 AM EST
     MONDAY FOR NYZ004>006.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST MONDAY FOR NYZ001>003-
     010>014-085.
     WINTER STORM WARNING UNTIL 11 AM EST MONDAY FOR NYZ019>021.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO 10 AM EST TUESDAY FOR
         LOZ042-043.
         SMALL CRAFT ADVISORY FROM 10 AM MONDAY TO 10 AM EST
         TUESDAY FOR LOZ044.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...JJR/SFM
MARINE...SFM/WCH
Hazardous weather outlook, Feb 20, 3:24 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
324 PM EST SUN FEB 20 2011

NYZ007-008-211000-
JEFFERSON-LEWIS-
324 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-211000-
WAYNE-NORTHERN CAYUGA-OSWEGO-
324 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>014-085-211000-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-SOUTHERN ERIE-
324 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ042>045-062>065-SLZ022-024-211000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
324 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-211000-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
324 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-211000-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
324 PM EST SUN FEB 20 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Feb 20, 6:58 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
658 PM EST SUN FEB 20 2011

NYZ019>021-210145-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
658 PM EST SUN FEB 20 2011

...GENERAL SNOW ARRIVES IN SOUTHERN TIER...

AT 645 PM A STORM CUTTING ACROSS THE OHIO VALLEY BEGAN TO SPREAD A GENERAL
SNOW INTO THE WESTERN SOUTHERN TIER. SOON AFTER THE START OF THE SNOW
VISIBILITIES WERE REDUCED WITHIN THE FALLING SNOW.

ROADS WILL BEGIN TO BECOME SNOW COVERED THIS EVENING WITH DRIVING
BECOMING MORE DIFFICULT AS THE EVENING PROGRESSES. THE INTENSITY
OF THE SNOW WILL FLUCTUATE THROUGH THE EVENING...THOUGH AT TIMES
THESE VISIBILITIES WILL BE REDUCED TO JUST SEVERAL HUNDRED FEET.

SNOW WILL REACH THE VICINITIES OF SILVER CREEK...SOUTH DAYTON AND
CUBA BETWEEN 7 PM AND 745 PM...AND LIME LAKE...HOUGHTON AND
BIRDSALL BETWEEN 715 PM AND 830 PM.

WITH SNOW FALLING ON ROAD SURFACES THAT IN SPOTS ARE JUST ABOVE
FREEZING...VERY SLIPPERY SPOTS ON SECONDARY ROADS...BRIDGES AND
OVERPASSES ARE LIKELY UNDER THE SNOW COVERED ROADS THIS EVENING.

A LITTLE SLEET MAY MIX IN WITH THE SNOW ALONG THE STATE LINE THIS
EVENING.

NYZ001-002-010>012-085-210145-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
658 PM EST SUN FEB 20 2011

...GENERAL SNOW ARRIVES THIS EVENING...

AT 645 PM A STORM CUTTING ACROSS THE OHIO VALLEY BEGAN TO SPREAD A GENERAL
SNOW INTO THE WESTERN SOUTHERN TIER WHICH WILL THEN SPREAD ACROSS ALL
OF WESTERN NEW YORK THIS EVENING. SOON AFTER THE START OF THE SNOW
VISIBILITIES WERE REDUCED WITHIN THE FALLING SNOW.

ROADS WILL BEGIN TO BECOME SNOW COVERED THIS EVENING WITH DRIVING
BECOMING MORE DIFFICULT AS THE EVENING PROGRESSES. THE INTENSITY
OF THE SNOW WILL FLUCTUATE THROUGH THE EVENING...THOUGH AT TIMES
THESE VISIBILITIES WILL BE REDUCED TO JUST SEVERAL HUNDRED FEET.

SNOW WILL ARRIVE IN THE HAMBURG...HOLLAND AND BLISS VICINITIES
BETWEEN 730 PM AND 830 PM...AND THE VICINITIES OF NIAGARA
FALLS...BUFFALO AND WARSAW BETWEEN 745 PM AND 845 PM

SNOWFALL RATES WILL GENERALLY BE AN INCH OR LESS PER HOUR THROUGH
THE EVENING HOURS WITH THE HEAVIEST RATES EXPECTED TOWARDS
SOUTHERN ERIE AND WYOMING COUNTIES.

NYZ003>005-013-014-210145-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
658 PM EST SUN FEB 20 2011

...GENERAL SNOW LATER THIS EVENING...

AT 645 PM A STORM CUTTING ACROSS THE OHIO VALLEY BEGAN TO SPREAD A GENERAL
SNOW INTO THE WESTERN NEW YORK WHICH WILL THEN SPREAD ACROSS ALL
OF CENTRAL NEW YORK LATER THIS EVENING. SOON AFTER THE START OF
THE SNOW VISIBILITIES WERE REDUCED WITHIN THE FALLING SNOW.

ROADS WILL BEGIN TO BECOME SNOW COVERED LATER THIS EVENING WITH
DRIVING BECOMING MORE DIFFICULT TOWARDS THE MID AND LATE EVENING HOURS.
THE INTENSITY OF THE SNOW WILL FLUCTUATE THROUGH THE EVENING...THOUGH
AT TIMES THESE VISIBILITIES WILL BE REDUCED TO JUST SEVERAL
HUNDRED FEET.

SNOW WILL REACH THE VICINITIES OF ROCHESTER...GENESEO AND
CANANDAIGUA BETWEEN 815 PM AND 945 PM...AND THEN LATER INTO WAYNE
AND CAYUGA COUNTIES.

SNOWFALL RATES WILL GENERALLY BE A HALF INCH OR LESS PER HOUR
THROUGH THE EVENING HOURS WITH THE HEAVIEST RATES EXPECTED TOWARDS
THE HILLS OF SOUTHERN PORTIONS OF LIVINGSTON AND ONTARIO COUNTIES.

THOMAS
Special weather statement, Feb 20, 8:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
855 PM EST SUN FEB 20 2011

NYZ001-002-010>012-019>021-085-210315-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
855 PM EST SUN FEB 20 2011

...SNOW CONTINUES ACROSS WESTERN NEW YORK THIS EVENING...

A GENERAL SNOW WILL CONTINUE TO SPREAD ACROSS WESTERN NEW YORK
THIS EVENING. THIS SNOW WILL LEAD TO ROADS BECOMING SNOW COVERED
AND DRIVING MORE DIFFICULT AS THE EVENING PROGRESSES.

AT 900 PM SNOW ADVANCING FROM SOUTHWEST TO NORTHEAST HAS REACHED
THE NIAGARA FALLS...BUFFALO AND WARSAW AREAS AND WILL SPREAD
ACROSS NIAGARA...GENESEE AND ORLEANS COUNTIES IN THE UPCOMING
9 PM HOUR.

ACROSS THE SOUTHERN TIER THE INITIAL SNOW HAS FALLEN ON ROAD
SURFACES THAT IN SPOTS REMAINED ABOVE FREEZING. WITH COLDER AIR
BUILDING INTO THE AREA...THIS MELTED INITIAL LAYER OF SNOW WILL
FREEZE WITH ICY SPOTS...ESPECIALLY ON SECONDARY ROADS...BRIDGES AND
OVERPASSES.

SNOW WILL CONTINUE THROUGH THE OVERNIGHT TIME PERIOD.

NYZ003>005-013-014-210315-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
855 PM EST SUN FEB 20 2011

...SNOW NEARS REGION THIS EVENING...

AT 9 PM SNOW HAS REACHED PORTIONS OF THE SOUTHERN GENESEE VALLEY
AND THIS SNOW WILL CONTINUE TO PRESS ACROSS THE REGION THIS
EVENING. SNOW WILL REACH PORTIONS OF MONROE AND ONTARIO COUNTIES
BETWEEN NOW AND 10 PM...AND THEN WAYNE AND CAYUGA COUNTIES THERE
AFTER.

ROADS WILL BEGIN TO BECOME SNOW COVERED LATER THIS EVENING WITH
DRIVING BECOMING MORE DIFFICULT TOWARDS THE LATE EVENING HOURS.
THE INTENSITY OF THE SNOW WILL FLUCTUATE THROUGH THE
OVERNIGHT...THOUGH AT TIMES THESE VISIBILITIES WILL BE REDUCED TO
JUST SEVERAL HUNDRED FEET IN AREAS.

SNOWFALL RATES WILL GENERALLY BE A HALF INCH OR LESS PER HOUR
THROUGH THE EVENING HOURS WITH THE HEAVIEST RATES EXPECTED TOWARDS
THE HILLS OF SOUTHERN LIVINGSTON AND SOUTHERN ONTARIO COUNTIES.

SNOW WILL CONTINUE THROUGH THE OVERNIGHT TIME PERIOD.

THOMAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Chautauqua

When
February 20, 9:30 PM EST to February 21, 7:00 AM EST
Where
Chautauqua forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Heavy Snow, Cattaraugus

When
February 20, 9:30 PM EST to February 21, 7:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Heavy Snow, Allegany

When
February 20, 9:30 PM EST to February 21, 7:00 AM EST
Where
Allegany forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286258, 286259, 286260.